Washington, 2014Damaging Wind in Washington, September 30, 2014
September 30, 2014 · NWS OTX · 1 event in 1 county or zone
A broad upper level trough was established over the Pacific Northwest on the afternoon of September 30th. An embedded shortwave dropping into the backside of the trough provided the trigger for showers and a few thunderstorms across north central Washington during the early afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad upper level trough was established over the Pacific Northwest on the afternoon of September 30th. An embedded shortwave dropping into the backside of the trough provided the trigger for showers and a few thunderstorms across north central Washington during the early afternoon hours. One collapsing shower, which never produced lightning, produced outflow wind gusts near 60 mph leading to localized damage in the community of Oroville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 30, 9:40 AM PST, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 30, 9:40 AM PST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1040 AM PDT TUE SEP 30 2014
.SYNOPSIS...
Cooler temperatures will arrive today courtesy of a passing cold
front. The front will also deliver breezy winds and scattered
showers. Dry weather will return on Wednesday. Look for a warming
trend and a continuation of mainly dry conditions Thursday into
the weekend.
&&
.DISCUSSION...
Made a few tweaks to the forecast. With upper trough over the
region, the cold front and first of the shortwaves is rolling
across extreme eastern Washington into north Idaho. Scattered
showers with embedded thunderstorms developed with this front and
should continue over north Idaho through late morning. A second
shortwave with the upper trough axis will move through across the
Cascades this afternoon and bring another round of convection to
the Inland NW. Given the daytime heating and surface based
instability up to 200 j/kg, could see showers with embedded
thunderstorms develop across the northeast quarter of the forecast
area. Rainfall amounts for the most part will be light, but could
see some isolated heavy downpours with heavier showers.
Temperatures will reflect more fall like conditions today. /rfox.
&&
.AVIATION...
18Z TAFS: A cold front moved through eastern Washington and north
Idaho overnight. This afternoon, the Idaho Panhandle will be
squarely under the 500mb cold pool. Look for diurnally driven
showers to increase around 20z and persist until 02z. Some of the
strongest cells may produce a couple of lightning strikes and
brief heavy downpours. Thunderstorms will be handled on a
"nowcast" basis as we monitor radar trends this afternoon. The
Spokane, Coeur D'Alene, and Pullman TAFs may require an amendment
to add a short-lived thunderstorm. As the sun sets, skies should
clear quickly with the loss of afternoon heating. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 63 40 61 39 64 45 / 30 10 0 0 0 10
Coeur d'Alene 62 40 62 40 63 43 / 50 20 0 0 0 10
Pullman 62 38 62 37 65 42 / 20 10 0 0 0 0
Lewiston 68 45 68 45 71 47 / 10 10 0 0 0 0
Colville 67 36 66 38 67 43 / 20 10 0 0 0 10
Sandpoint 60 39 60 36 61 39 / 70 30 0 10 0 10
Kellogg 56 37 56 40 59 43 / 60 30 10 10 0 10
Moses Lake 71 40 69 41 68 45 / 10 0 0 0 0 0
Wenatchee 69 46 68 45 69 49 / 0 0 0 0 0 10
Omak 69 38 66 39 66 46 / 20 10 0 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Sep 30, 3:48 AM PST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
448 AM PDT TUE SEP 30 2014
IDZ001>004-026-027-WAZ031>038-041>044-011200-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
448 AM PDT TUE SEP 30 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Thunderstorm Wind, Okanogan
- When
- September 30, 1:25 PM PST to 1:30 PM PST
- Where
- Okanogan County, 3.77 mi NW of Oroville to 1.23 mi NW of Oroville
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 48.965, -119.494
The Oroville RAWS measured winds sustained at 37 mph with a gust to 61 mph between 1240 and 1340 LST. The wind gust was associated with outflow from a decaying shower. No lightning was observed with the convective shower. The Oroville COOP reported damage to the power station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Kansas, September 30, 2014$1.1 million · 1 in hail · 2 events
- Flash Flooding in Nebraska, September 30, 2014$80,000 · 2 events
- High Wind in Wyoming, September 30, 201450 kt wind · 5 events
- Hail and Damaging Wind in Kansas, September 30, 20142.5 in hail · 3 events
- Dense Fog in Virginia, September 30, 20141 event
- Tornado in South Dakota, September 30, 2014EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541272.